Font Size
A
A
A

Arthritis Questions to Ask Your Doctor

Medical Author: William C. Shiel Jr., MD, FACP, FACR

Note: We recommend that you consider using this page as a reference for your consultation with your doctor.

1. What is my diagnosis and how can I learn more about it?

2. Does my type of arthritis condition only affect the joints or are there other areas of my body that can be involved? Can my eyes, heart, lungs, brain, or kidneys be affected? How?

3. What is the likely course of this form of arthritis? What is the long-term outlook?

4. What are my treatment options? What are the risks of not treating at all?

5. If my symptoms worsen, what should I do on my own? When should I contact you?

6. How and when should I exercise?

7. What are the local support groups or foundations that are available to me? (note: Arthritis Foundation, U.S.@www.arthritis.org)

8. I have certain special concerns (for example; fertility, pregnancy, offspring, alternative medicines, surgery, special diets, relatives with tragic outcomes with similar diseases or medications, etc.). How do these particular issues relate to my situation and how do you feel about them?

9. Are my children likely to be affected by this illness? If so, how can I best help them?

10. While I take the medications that you currently recommend, how should we monitor for possible side effects (for example; examination, blood pressure check, lab testing)? When should I expect the medication to take affect? Are there medications that I should avoid? Are you aware of each of the medications that I am taking?

Reminder: Establishing an accurate diagnosis is key to proper treatments. You are the most important person in this process by accurately describing to your doctor the character, location, duration, and time of onset of your symptoms. You should also inform your doctor about vitamins, herbs, and medications you are taking. For example, long-term use of certain vitamins and non-prescription medications may be the cause of your abnormal liver tests; magnesium-containing antacids and supplements may be causing your diarrhea; certain blood pressure pills can be the reason for your constipation.


Last Editorial Review: 5/1/2008







Medical Dictionary